Acute Inflammatory Response of the Male Breasts Secondary to Self-injection of Petroleum Jelly: A Case Report
The injection of liquid foreign materials such as petroleum jelly and paraffin oil was used as an early medical intervention for the augmentation of body contour in the late 19th century. These practices were associated with severe late onset complications and they have been abandoned by plastic surgeons today. This article discusses a male-to-female transsexual patient with an acute inflammatory response with early sclerosing lipogranuloma of breasts associated with the self-injection of large amounts of petroleum jelly. The inflammation is successfully controlled with the early administration of prophylactic broad-spectrum antibiotics, steroids, and nonsteroid anti-inflammatory agents followed by a subcutaneous mastectomy. The importance of medical education and psychology counseling is discussed.
* There has been a good body of evidence in the literature that the injection of petroleum products, such as petroleum jelly and paraffin oil, can cause chronic granulomatous changes many years after administration.
* The acute inflammatory response to petroleum injection, however, is an uncommon complication and can be very dramatic, as described in this case.
* There has not been an established protocol for the management of acute inflammatory response after subcutaneous injection of petroleum products.
* It is important for physicians to be alert to recognize those patients at risk to practice body modification outside of a medical setting.
This content is limited to qualifying members.
If you have an existing account please login now to access this article or view your purchase options.
Create a free account, then purchase this article to download or access it online for 24 hours.
Create a free account, then purchase a subscription to get complete access to all articles for a full year.